Alert archive / Washington / Wind Advisories in 2018

Wind Advisory 2, NWS Portland, OR

November 11, 2018

NWS Portland, OR issued this wind advisory at Nov 11, 2018, 6:10 AM PST. It took effect at Nov 11, 2018, 10:00 PM PST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Nov 11, 2018, 6:10 AM PST (14:10 UTC)
In effect from
Nov 11, 2018, 10:00 PM PST
Expired
Nov 12, 2018, 6:00 PM PST
In force
20 hr
Issued by
NWS Portland, OR

The text

As transmitted.

452 
WWUS76 KPQR 111410
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
610 AM PST Sun Nov 11 2018


ORZ006-WAZ039-120800-
/O.NEW.KPQR.WI.Y.0002.181112T0600Z-181113T0200Z/
Greater Portland Metro Area-Greater Vancouver Area-
Including the cities of Gresham, Troutdale, and Washougal
610 AM PST Sun Nov 11 2018

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM PST
MONDAY...

The National Weather Service in Portland has issued a Wind
Advisory, which is in effect from 10 PM this evening to 6 PM PST
Monday.



* WINDS...East 20 to 30 mph with gusts of 40 to 45 mph. The 
  strongest gusts will primarily be located east of I-205 
  including Camas, Washougal, Gresham, Fairview and Troutdale. 

* TIMING...Late Sunday night through at least midday Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Given
  leaves remain on many deciduous trees, limbs could be blown 
  down and a few power outages may result.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when winds may cause minor property 
damage without extra precautions. Motorists in high profile 
vehicles should use caution until the winds subside.

&&

$$
2 follow-up statements
471 
WWUS76 KPQR 120510
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
910 PM PST Sun Nov 11 2018

ORZ006-WAZ039-130200-
/O.CON.KPQR.WI.Y.0002.181112T0600Z-181113T0200Z/
Greater Portland Metro Area-Greater Vancouver Area-
Including the cities of Gresham, Troutdale, and Washougal
910 PM PST Sun Nov 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST MONDAY...

* WINDS...East 20 to 30 mph with gusts 40 to 50 mph.

* WHERE...West Hills of Portland, and the east part of the metro
  area east of I205.

* TIMING...Late Sunday night through at least midday Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when winds may cause minor property
damage without extra precautions. Motorists in high profile
vehicles should use caution until the winds subside.

&&

$$
265 
WWUS76 KPQR 122211
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
211 PM PST Mon Nov 12 2018

ORZ006-WAZ039-130200-
/O.CON.KPQR.WI.Y.0002.000000T0000Z-181113T0200Z/
Greater Portland Metro Area-Greater Vancouver Area-
Including the cities of Gresham, Troutdale, and Washougal
211 PM PST Mon Nov 12 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...


* WINDS...East 20 to 30 mph with gusts 40 to 50 mph.

* WHERE...West Hills of Portland, and the east part of the metro
  area east of Interstate 205.

* TIMING...Through 6 pm this evening. 

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when winds may cause minor property
damage without extra precautions. Motorists in high profile
vehicles should use caution until the winds subside.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this wind advisory went out at Nov 11, 3:53 AM PST, 2 hours 17 minutes earlier.

Area forecast discussion, Nov 11, 3:53 AM PST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Portland OR
353 AM PST Sun Nov 11 2018

.SYNOPSIS...High pressure will likely bring dry weather to the
region for much of the upcoming work week except on Wednesday when a
weakening front will bring a chance of light rain to the region.

&&

.SHORT TERM...Tonight through Wednesday...Water vapor satellite
imagery early this morning reveals a narrow, but high amplitude upper
level ridge of high pressure over the northeast Pacific. This has
placed the region under large scale northerly flow. As colder air
develops east of the Cascades, pressure gradients are turning
increasingly offshore, which will result in increasing east to
northeast winds at the surface today and tonight, particularly near
the mouth of the Columbia River Gorge. This east wind event will
transition from a weak downslope wind event today to more of a gap
driven wind event tonight and Monday as upper level high pressure
shifts over the region during the next 24-36 hours. KDLS-KTTD
pressure gradients are currently modeled to peak in the ~8-10mb
range, which seems reasonable given the time of year. As a result,
we should see wind gusts climb up into the 40-45 mph range near
Troutdale and considerably higher around Corbett late tonight and
Monday. We may need a Wind Advisory for the east metro given the
lingering deciduous foliage and this being the first significant
east wind event of the season, but will let the day shift evaluate
wind speeds and expected impacts further before issuing any
products.

Elsewhere, mostly clear skies early this morning have led to patchy
fog developing in the upper Nehalem, Cowlitz and southern Willamette
River valleys. Given temperatures are below or right on the cusp of
freezing, areas of frost could create some slick road conditions in
spots. Expect a near repeat of fog and cold temperatures Sunday and
Monday nights.

By Tuesday, the upper level high pressure responsible for the benign
weather today and Monday will begin to shift towards the Rocky
Mountain states. This will turn our upper level flow increasingly
westerly and allow a weak front to approach the region Tuesday into
Tuesday night. Models have trended slower and weaker with this storm
system. Have trended the forecast towards rain chances peaking
Wednesday with this system, but rain could certainly arrive as early
as Tuesday evening or Tuesday night across our northwestern zones.
It should also be noted that most model solutions weaken this front
enough across our CWA that little to no rain is expected across our
southern zones including locations like Corvallis and Eugene on
Wednesday. /Neuman

.LONG TERM...Wednesday Night through Sunday...Models have trended
towards shortwave ridging returning to the Pacific Northwest for the
second half of the work week. This should result in the area drying
out rather quickly late Wednesday into early Thursday with east
winds increasing near the mouth of the Columbia River Gorge late
Thursday and Friday.  The forecast becomes more uncertain over the
weekend, though. While the main operational forecast models
currently suggest the area will be dry, there are enough ensemble
members to suggest a dry forecast is far from a given so have kept
slight chance to chance PoPs in the forecast. /Neuman

&&

.AVIATION...IFR fog and low stratus is expanding over the
southern Willamette Valley and in portions of the I-5 corridor in
SW Washington this morning. The only TAF site being affected in
KEUG, although can't rule out some brief fog at KSLE or KHIO
during the early morning hours. The areas that do get fog should
see it burn off by midday. Elsewhere, most of the area can
expect VFR conditions and clear skies today. Developing offshore
flow will be strengthening through the day, then will peak
tonight and Mon morning. Expect gusty winds through the gorge to
eventually push through much of the northern Willamette Valley
later today and tonight. The coast will be gusty through tonight
as well.

.PDX AND APPROACHES...VFR conditions and clear skies to prevail
today and tonight, although there is maybe a 20 percent that IFR
cigs briefly impact the terminal between 13Z-17Z. Otherwise, the
main story is offshore flow through the gorge that will gradually
strengthen today, then peak tonight and Mon. Expect gusts 35 to
40 kt to develop in areas adjacent to the west end of the gorge.
Winds should not be that strong at the terminal, but it will
become breezy as well starting later this afternoon or this
evening. Pyle

&&

.MARINE...A thermal trough is building up the Oregon coast this
morning. This is resulting in E-NE developing, which will
gradually strengthen through the day. The winds look to peak
tonight and early Mon, when gusts of 20 to 25 kt are expected
downwind of the Coast Range gaps. Winds will become SE and slowly
subside during the day Mon, then become southerly by Mon night.
The southerly winds are modeled to become breezy Tue ahead of a
decaying front. It looks likely that a small craft advisory will
be needed for the pre-frontal winds. The front moves onshore Wed.
Then expect winds to become northerly Thu and Fri as high pres
briefly returns.

Seas generally in the 5 to 7 ft range this morning should subside
another foot or two later today and Mon. Seas will creep back up
closer to 10 ft with the front late Tue. Then expect the swell
from the frontal system to arrive later Wed into Thu, likely
pushing seas into the low teens. Pyle

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Small Craft Advisory for winds from 7 PM this evening to 7 AM
     PST Monday for Coastal Waters from Cape Shoalwater WA to
     Cascade Head OR out 60 NM.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the forecast area.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 2:56 AM PSTSmall Craft Advisory for WindsPQR31 hr

Nearby

Wind Advisories in Washington, 2018Wind Advisories in Oregon, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.